0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Torsades de Pointes Occurring in Association With Terfenadine Use

David R. Mathews, MD; Bruce McNutt, MD; Richard Okerholm, PhD; Michele Flicker, MD, PhD; Garth McBride, MD
JAMA. 1991;266(17):2375-2376. doi:10.1001/jama.1991.03470170063023.
Text Size: A A A
Published online

To the Editor.  —Monahan et al1 reported a case of torsades de pointes after concomitant administration of terfenadine (Seldane) and ketoconazole (Nizoral). We would like to comment on this report and share results from subsequent studies at Marion Merrell Dow Inc, Kansas City, Mo.Terfenadine normally undergoes extensive (99%) first-pass metabolism to two metabolites: an active acid metabolite and an inactive dealkylated metabolite. Therefore, unchanged terfenadine is normally undetectable (ie, <10 ng/mL) in plasma. However, in cases of hepatic impairment or when certain concurrent medications (eg, ketoconazole) inhibit the metabolism of terfenadine, unchanged terfenadine can become detectable in plasma while metabolite formation is decreased. In cases of terfenadine overdose, unchanged terfenadine can become detectable and acid metabolite levels increase.2In a study of 24 subjects given a single 60-mg dose of terfenadine, the mean peak plasma acid metabolite level was 263 ng/mL and occurred 2.5 hours after dosing.

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Letters

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();